BETHESDA, MD, 28 Jul 2006—Shire has revised the labeling of its attention-deficit/hyperactivity disorder (ADHD) medications Adderall and Adderall XR to include stronger warnings about psychiatric and cardiovascular risks associated with use of the products.
FDA letters to Shire posted late yesterday on the agency's Web site state that the changes are "class labeling revisions" requested by regulators on May 22.
The agency directed all makers of ADHD stimulants in May to strengthen the wording in the "Warnings" section of the labeling "with regard to serious cardiovascular events and psychiatric events," said FDA spokesperson Crystal Rice.
"To date, all sponsors of stimulant medications have replied and the responses are currently under review," she said in an e-mail response.
Rice could not confirm when revised labeling on other ADHD stimulants will be available. But, she said, FDA "will review any 'Changes Being Effected' labeling supplements" as they "come in to the agency."
Product labeling for Adderall and Adderall XR previously carried warnings alerting prescribers that children and adults with structural cardiac abnormalities should not be treated with amphetamine products.
The revised labeling includes additional warnings that stimulants should not be used in pediatric or adult patients with cardiomyopathy, serious heart rhythm abnormalities, or other serious cardiac problems.
The revised labeling notes that adults have a greater likelihood than children of having those cardiac conditions.
On February 9, an FDA panel of drug safety advisers voted 8–7 to add a black-box warning to the labeling of stimulants used to treat ADHD to alert prescribers about cardiovascular risks associated with use of the drugs.
The Drug Safety and Risk Management Advisory Committee also voted in favor of requiring makers of ADHD stimulants to develop medication guides, which pharmacists would distribute when dispensing the medications, to inform patients about cardiovascular risks in ADHD medication use.
At a March 22 meeting, FDA's Pediatric Advisory Committee supported the medication guide proposal, but rejected the idea of adding a black-box warning.
Shire's Adderall products already carry a black-box warning alerting prescribers to the high potential for amphetamine abuse and warning that misuse of amphetamines may cause sudden death and serious cardiovascular adverse events.
But other stimulants, such as methylphenidate, marketed by Novartis as Ritalin and McNeil as Concerta, do not carry a similar black-box warning.
Methylphenidate products are the most frequently prescribed ADHD medications, according to FDA. About 1.5 million adults and 2.5 million children in the United States take ADHD medications.
Regulators have yet to decide whether to require a black-box warning in all ADHD labeling or to add medication guides, Rice said.
The revised labeling for Adderall and Adderall XR advises prescribers that children, adolescents, or adults who are being considered for treatment with stimulant medications should have their medical history carefully evaluated, including assessment for a family history of sudden death or ventricular arrhythmia and physical exam to assess for the presence of cardiac disease, and should receive further cardiac evaluation, like electrocardiogram or echocardiogram, if findings suggest cardiac disease.
Patients who develop symptoms such as exertional chest pain, unexplained syncope, or other symptoms suggestive of cardiac disease during stimulant treatment should undergo a prompt cardiac evaluation, the labeling warns.
Psychiatric warnings. Shire's labeling for its Adderall products previously warned that amphetamines may exacerbate symptoms of behavior disturbance and thought disorder in patients with preexisting psychotic disorder.
But regulators in March said that ADHD medication labeling needed stronger warnings about psychiatric risks, specifically about risks of drug-induced signs or symptoms of psychosis or mania, including hallucinations, associated with use of the drugs.
FDA drug safety reviewers also stated that ADHD labeling did not clearly state the importance of stopping drug therapy in any patient who has hallucinations or other signs or symptoms of psychosis or mania during drug treatment of ADHD.
The updated labeling for Adderall and Adderall XR notes that stimulants at usual dosages can cause psychotic or manic symptoms, such as hallucinations, delusional thinking, or mania in children and adolescents.
"If such symptoms occur, consideration should be given to a possible causal role of the stimulant, and discontinuation of treatment may be appropriate," the revised labeling recommends.
Prescribers should be particularly cautious in using stimulants to treat ADHD patients with comorbid bipolar disorder "because of concern for possible induction of mixed/manic episode in such patients," the labeling warns.
Patients with comorbid depressive symptoms should be adequately screened to determine if they are at risk for bipolar disorder before starting treatment with ADHD stimulants, the revised labeling advises, adding that the screening should include a detailed psychiatric history, including a family history of suicide, bipolar disorder, and depression.
Patients beginning treatment for ADHD should be monitored for the appearance or worsening of aggressive behavior or hostility, the labeling counsels.
However, there is "no systematic evidence that stimulants cause aggressive behavior or hostility," the labeling states.